Alert archive / Wyoming / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Riverton, WY

June 30, 2004Fremont County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 30, 2004, 1:52 PM MDT for Fremont County, Wyoming. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 1:52 PM MDT (19:52 UTC)
Expired
Jun 30, 2004, 3:45 PM MDT
In force
113 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 68 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 301954
FFWRIW
WYC013-302145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
152 PM MDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 345 PM MDT

* AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER NORTH CENTRAL FREMONT
  COUNTY...OR ABOUT 38 MILES NORTH OF FORT WASHAKIE...MOVING
  SOUTHEAST AT 5 MPH.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA. RADAR HAS ALREADY INDICATED BETWEEN 1 AND 2 INCHES OF 
RAIN IN THIS AREA SINCE NOON. THE FLASH FLOODING WILL LIKELY AFFECT 
THE DRY AND LITTLE DRY CREEKS ALONG WITH MAVERICK SPRINGS ROAD AND 
BLUE DRAW ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4361 10901 4361 10920 4336 10907 4348 10880

$$

SKRBAC
2 follow-up statements
000 
WGUS75 KRIW 302055
FFSRIW
WYC013-302145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
252 PM MDT WED JUN 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR NORTH CENTRAL FREMONT COUNTY
UNTIL 345 PM MDT...

AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL FREMONT COUNTY...OR ABOUT 34 MILES NORTH
OF FORT WASHAKIE. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY
STATIONARY.

ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED AREA.
THIS RAINFALL IS ON TOP OF THE 1 TO 2 INCHES THAT HAS ALREADY FALLEN 
OVER A WIDESPREAD AREA. FLASH FLOODING IS LIKELY OCCURRING ALONG 
MAVERICK SPRINGS ROAD AND BLUE DRAW ROAD. A FEW CREEKS THAT MAY BE 
FLOODING ARE DRY AND LITTLE DRY CREEKS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4361 10901 4361 10920 4336 10907 4348 10880

$$

SKRBAC
000 
WGUS75 KRIW 302146
FFSRIW
WYC013-302145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
343 PM MDT WED JUN 30 2004

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL FREMONT COUNTY WILL
EXPIRE AT 345 PM MDT...

THE FLOODING HAS SUBSIDED IN THE WARNED AREA. THEREFORE THE WARNING 
WILL BE ALLOWED TO EXPIRE. FLASH FLOODING WAS REPORTED AROUND 300 PM 
BY MARATHON OIL. RAIN CONTINUES TO FALL ACROSS THE AREA BUT THE 
THREAT OF FLASH FLOODING HAS SUBSIDED FOR NOW. MINOR FLOODING OFF 
AREA DRAINAGES AND SMALL CREEKS ARE STILL POSSIBLE FOR THE NEXT 
SEVERAL HOURS. 

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4361 10901 4361 10920 4336 10907 4348 10880

$$

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:52 AM MDT, 10 hours earlier.

Area forecast discussion, Jun 30, 3:52 AM MDT, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
352 AM MDT WED JUN 30 2004

.TODAY THROUGH FRIDAY NIGHT...
QUITE A BIT OF THUNDERSTORM ACTIVITY THIS PAST AFTERNOON AND
EVENING.  MOST WERE JUST BIG RAIN PRODUCERS...THOUGH NO FLOODING WAS
REPORTED.  NEGATIVELY TILTED RIDGE WILL SLOWLY MOVE TO THE EAST
TODAY.  SOUTHWEST FLOW BUILDS IN BEHIND IT BRINGING IN DRIER AIR...
ESPECIALLY OVER THE SOUTHWEST.  SHORTWAVE IN THE FLOW TO MOVE INTO
CENTRAL WYOMING THROUGH THE DAY AS WELL.  MOST AREAS TO SEE
SCATTERED THUNDERSTORMS EXCEPT ISOLATED FOR THE SOUTHWEST.  THOUGH
EXPECT A FEW TO FIRE OFF THE UINTAS AND MOVE INTO FAR SOUTHWEST
SWEETWATER CO. SURFACE TROF ALSO MOVES SLOWLY THROUGH TODAY.  THE
DRIER AIR PUNCHES FURTHER INTO THE STATE ON THURSDAY...WITH
DYNAMICS LIFTING TO THE NORTH.  EXPECT BEST ACTIVITY TO BE IN THE
NORTH AND EAST...WITH ISOLATED ELSEWHERE.  SHORTWAVES RETURNING IN
THE SOUTHWEST FLOW FRIDAY...SO WE COULD SEE INCREASED TS ACTIVITY IN
THE SOUTHWEST.  OTHERWISE...THE NORTH AND EAST WILL HAVE THE BEST
CHANCE FOR CONVECTION.  A COLD FRONT MOVING THROUGH WILL PROVIDE A
FOCUS. TEMPS CONTINUE TO BE SEASONABLE WITH TEMPS MOSTLY IN THE
80S...THROUGH BIG HORN BASIN LOCALES COULD SEE LOWER 90S.

.SATURDAY THROUGH WEDNESDAY...
UPPER LEVEL RIDGE FLATTENS ON SATURDAY AND SUNDAY...THEN TROF OVER
THE PACIFIC NORTHWEST DIGS A LITTLE SOUTHEAST ACROSS THE NORTHERN
INTER-MOUNTAIN REGION MONDAY AND TUESDAY. UPPER LEVEL FLOW BACKS TO
SOUTHWEST OVER WYOMING EARLY NEXT WEEK. HAVE ADDED SLGT CHC TO CHC
POPS ACROSS MUCH OF CWFA MONDAY THROUGH WEDNESDAY DUE TO
DISTURBANCES IN FLOW AND SOME MOISTURE. HOWEVER...BETTER DYNAMICS
AND HIGHER QPF AMOUNTS SHOULD STAY NORTH ACROSS MONTANA. HAVE
COOLED TEMPS SLIGHTLY ON TUESDAY AND WEDNESDAY FOR NOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TWB/MC
Hazardous weather outlook, Jun 30, 6:35 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
635 AM MDT WED JUN 30 2004

WYZ001>020-022>030-011300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
635 AM MDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS EXPECTED ONCE AGAIN.  THE BEST
CHANCE FOR THE STORMS WILL BE IN THE CENTRAL AND NORTH.  HEAVY RAIN
WILL BE THE MAIN THREAT...WITH FLASH FLOODING A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
WEDNESDAY.  THE FOCUS OF THE STORMS WILL BE MORE IN THE
NORTH AND CENTRAL.  ISOLATED ACTIVITY IS EXPECTED ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT OBSERVED FLOODING OR HEAVY
RAINFALL RATES WITH RAINFALL OF ONE-HALF INCH OR MORE TONIGHT.  ALSO
PLEASE REPORT ANY STORMS PRODUCING HAIL...THANK YOU.

TWB

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:10 PM MDTFlash Flood WarningRIWFremont2 hr

Nearby

Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.